Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Armour Thyroid cause heart palpitations?

Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 5919 Questions

default
Posted on Wed, 15 Mar 2017 in Thyroid Problem and Hormonal Problems
Question: Are there any contraindications to the use of Armour Thyroid in an over age 55 adult? (I have been on the drug approx. 25 yrs. under the care of an endocrinologist), however my GP wants me to use Synthroid because she states Armour Thyroid can cause heart palpitations in those over 55. I am now age 70. The Endo. tried me on Synthroid and it was ineffective and he switched me to Armour Thyroid about 25 yrs ago. All tests have been good since and the level has remained consistent..
doctor
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Both Armour Thyroid and Synthroid contain thyroid hormone....

Detailed Answer:
Hi my dear,

I understand your concern.

Please take note that both Armour Thyroid and Synthroid contain thyroid hormone. The difference is that Armour Thyroid contains both T4 and T3 hormones while Synthroid only T4 hormone.

At the end, their effect is the same: treating hypothyroidism.

It is well known its effect on altering heart rhythm especially in elderly and in those with high risk for cardio-vascular problems.

However, regular cardiac check-ups are recommended and changes in respective dosage would be made.

Hope this answers your query. Let me know if you have other questions.
All the best.
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Albana Sejdini 25 hours later
Thank you for your reply. I have 1 further question.... as I have been taking the Armour Thyroid for this long successfully and with no issues, is there any reason to change to the Synthroid (previously shown to be ineffective for me)? I have yearly physicals and blood testing.

Sadly, my Endo. has passed away, though he had recently reviewed my tests and said it is fine to stay on Armour Thyroid. I don't know who to believe--the GP or the Endo.

Is there any third option, that may not have possible side effects? I have never had any side effects.
doctor
Answered by Dr. Albana Sejdini 39 minutes later
Brief Answer:
Should discuss with Endocrinologist

Detailed Answer:
Hi back,

Thank you for providing additional information.

Now, when it comes to specific meds and illness like hypothyroid, the Endocrinologist has the last word.

Get an appointment with an endocrinologist, let him/her explain your situation, give tests reports to analyze and decide for best treatment strategy for you.

I am sorry your endo passed away, but I'm sure he has been replaced by other doctor specialized in endocrinology.

Hope this helps.
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  

Recent questions on  Hypothyroidism

doctor1 MD

my wife hypothyroid taking thyronorm 50mcg since 1 month before she take only 25mcg dose is increase after confirm of pregnancy today i have test again report say T3 is 86.4 T4 13.00 and TSH 4.05 so plies guide what dose is recommended of thyronorm or any other tablet my wife is pregnant

doctor1 MD

dear sir, i am 56 yrs, general physician by profession running a private clinic, i have been diagnosed as having irritative bowel syndrome for last 15 yrs, now for last few days anything i eat produces too much gaseous distention and feeling fullness of abdomen, with passage of gas through mouth. Previously this was with select food items (lentils, cabbage, garlic) . i have tried prokinetics, enzyme preparations, probiotics,initially anything i tried, gave relief for sometime and then become ineffective in due course,i am taking 100 mcg of thyroxin daily for hypothyroidism ,rosuvas10 mg ,and temisartan with amllodipne for BP now BP T3, T4, TSH , LFT, KFT, CBC are all within normal limits. Although I am overweight BMI 33, and try my best (daily walk and exercise bike for 1/2hr each)but unable to reduce the weight.what else should I do to get some relief

doctor1 MD

Is microvascular leukoencephalopathy progressive? My mother had an MRI done in 2007 showing white matter disease, subcortical atrophy and small vessel disease. Over the past 6-7 years she had been falling in the house and I noticed after the falling she had been experiencing some forgetfulness. She has been to a neurologist about 5 years ago and he had given her a mini-mental state test, and sent her for neuropsych testing. She also suffers from renal insufficiency due to hypertension (she is in Stage 3). She was in stage 4 but a nephrologist has her in stage 3 due to the right medications. Her mother had died from uremic poisoning over 50 years ago (no dialysis then). Anyway, the neurologist based on his examinations and testing feels that she is in a mild to moderate stage of alzheimer. Her cardiologist told me that she has microvascular leukoencepahlopaty (she also has hardenining of the arteries). Her primary care physician feels that her dementia is microvascular (AKA vascular due to small vessel disease; she also has diabetes, coronary artery disease, hypertension, hypothyroidism, cholesterol.) She was a smoker, but stopped about 17 years ago. She also has perepheral artery disease. She is on many medications including aricept and namenda. She also experiences parkinson-like tremors. She had a eeg showing a slows of speech language done about 4 years ago. Based on what I have told you is this dementia of a vascular origin, or is it a mixed dementia? She is currently 86 years old and resides in a nursing home. I know I witnessed while she was at home some forgetfulness like leaving a stove on, poor hygiene, moods swings (verbally and hitting). Also, she would have auditory & visual hallucinations (hearing music, talking to imaginary people). I thought at this point she would be better in a facility where she is exposed to people her age and mind stimulation would be more available than staying at home with a home health aide. She had a sister who had passed away last year at 83 years old from alzheimer. Could both sisters have the same thing? I know her sister had hypertension and atrial fib.

doctor1 MD

i am tired all the time with widespread flu like pain, was diagnosed with both migraine and hypothyroidism and given medication. but I am still very tired, easily confused, eyesight problems. What should I ask my doctor so that I can get the right help

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...